Hypercalcemia in Cancer Patients

Li Liu, MD
Last Modified: November 1, 2001

Share article


Question
Dear OncoLink "Ask the Experts,"
My mother has breast cancer with spread to her bones. Recently she became disoriented and started to hallucinate. The doctor said that this is due to the high calcium level in her blood. Is this common in cancer patients? Why would cancer patients have high calcium level in their blood?  
Thanks.
M.


Answer
Li Liu, MD, OncoLink editorial assistant, responds:

Dear M:
Thank you for your interest and question.

Hypercalcemia (high calcium level in serum) is the most common life-threatening metabolic disorder associated with malignant diseases, occurring in approximately 10 to 20 percent of cases (Lab Invest 1992 Dec; 67(6): 680-702). The most common cancers associated with hypercalcemia are breast and lung cancer and multiple myeloma. Hypercalcemia in patients with cancer is due to increased bone breakdown and release of calcium from bone. There are three major mechanisms by which this can occur: osteolytic (bone destruction) metastases with local release of cytokines; tumor secretion of parathyroid hormone-related protein (PTHrP); and tumor production of calcitriol (Lab Invest 1992 Dec; 67(6): 680-702).

Some clinical symptoms have been associated with hypercalcemia, including neurologic symptoms such as decreased muscle tone, muscle weakness, delirium, disorientation, incoherent speech, and psychotic symptoms such as hallucinations and delusion. Hypercalcemia may also cause constipation, malaise-fatigue, anorexia, nausea and/or vomiting, urinary frequency, thirsty, and pain (Ann Intern Med 1990 Apr 1; 112(7): 499-504). Few patients experience all symptoms, and some patients may not experience any. It is important to know that clinical manifestations of hypercalcemia are not only related to the serum calcium concentration but more importantly to the rapidity of hypercalcemia onset.

Treatment for hypercalcemia includes fluid hydration, IV medications to lower the calcium level, and treatment of the tumor to remove the stimulus for increased calcium.


News
Vemurafenib, Dabrafenib Linked to Cutaneous Side Effects

May 25, 2012 - The selective small molecule inhibitors of BRAF, vemurafenib and dabrafenib, are associated with diverse cutaneous side effects, including both malignant and benign growths, when used to treat patients with melanoma with the BRAF V600E mutation, according to research published online May 21 in the Journal of the American Academy of Dermatology.



I Wish You Knew

Nutrition During Cancer Treatment

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More